FDA warns of fatal risks from mixing opioids and sedatives
Wed., Aug. 31, 2016
WASHINGTON – Health officials are warnings doctors and patients about the potentially fatal consequences of mixing prescription painkillers and popular sedatives like Valium and Xanax, which can lead to breathing problems, coma and death.
The Food and Drug Administration said it will add a boxed warning – the strongest type – to more than 400 medications, including opioid painkillers, opioid-containing cough medicines and benzodiazepines, which are used to treat anxiety, insomnia and other psychological conditions.
Painkillers and sedatives are among the most commonly-prescribed medications in the U.S., but both drug types slow users’ heart rate and breathing, which can lead to dangerous drug interactions.
FDA officials said the number of opioid patients receiving sedatives increased by 41 percent, or roughly 2.5 million patients, between 2002 and 2014.
Local journalism is essential.
Give directly to The Spokesman-Review's Northwest Passages community forums series -- which helps to offset the costs of several reporter and editor positions at the newspaper -- by using the easy options below. Gifts processed in this system are not tax deductible, but are predominately used to help meet the local financial requirements needed to receive national matching-grant funds.
Subscribe now to get breaking news alerts in your email inbox
Get breaking news delivered to your inbox as it happens.